Follow
Share

Doctor put her on codiene Phosphate that makes her constipated not eating. 5 days lactoloos enema's Laxido Orange And manual movement
She's been in the hospital dehydrated not treated the cause put on drip and sent back to care home. Not had anything to eat properly since end of January this year,only vitamin drinks,she goes from diarrhoea to constipation she is going through hell
she is 97 years old. we would not let animal go through this.
I just don't know what to do.she got memory problems Alzheimer's

This question has been closed for answers. Ask a New Question.
Find Care & Housing
This does sound like irritable bowel syndrome or else an infection. I'm wondering if you looked into palliative care for her comfort. She obviously has many issues and is miserable. Palliative care will continue to treat her for what can be treated but she will also get much more tailored attention.

This article may help:
Best wishes to you both. This is a terrible strain on you.
Carol
Helpful Answer (0)
Report

From my reading codeine phosphate is generally used by those suffering from irritable bowel syndrome or bowel cancers, not as a first line of defence for the average person. Had other treatments been tried before?
The diarrhea constipation roller coaster is a difficult thing to manage, obviously she was prescribed too much of the codeine for her needs. You could ask for a referral to someone that treats IBS, or just do a lot of reading about it and about chronic constipation and or diarrhea. It may take a lot of trial and error to come up with the right diet and medicine plan for her.
If you tell us more perhaps we can offer more suggestions.
Helpful Answer (2)
Report

Is it really constipation? Or can she just not go? Ask the doc about adding a probiotic to her daily meds. My mom has had chronic diarrhea for at least fifty years. As the dementia has progressed diarrhea could not be at all controlled. When we added a probiotic it became much more manageable. However there were times that I think the dementia caused her to forget the pushing part. She ended up in the ER several times because she could not go. She was treated with enemas which were very painful for her. But based on the consistency she could not possibly have been constipated, at least in the way we normally think. Bowel had just flowed out of her without any effort for a very long time. Ask her doc if a probiotic may help. Those narcotic pain meds commonly cause constipation.
Helpful Answer (2)
Report

If she's on any drug with statin could be issue. My mom had same issue. Switched her to geriatric dr. He took her off of all statins and it was like a miracle had taken place.
Helpful Answer (1)
Report

My first suggestion is to get her off the vitamin drinks and put her on real food. If she will only drink, my suggestion is to puree them into smoothies. Get a good 3 hp blender and check out high nutrition shakes. When I was a kid, my mother put a raw egg in my milkshakes (watch out for salmonella these days). You can find good recipes online. I use spinach, strawberries, blueberries, almond milk and protein powder (The powder I use is from peas). This may give her diarrhea if you are not careful with quantity. Find a balance. As for C.Diff, I cured my mother within 4 days with a tea made from barley and oil of oregano in capsule form. Her doctors couldn't believe it. She was 104 at the time and bowels returned to normal within 4 days of beginning the regimen and no other treatment. Drugs are poison. Sometimes a little poison will cure, most often a lot will kill.
Helpful Answer (1)
Report

My mom is 89 and I am her health care proxy and caregiver. She used to go through pretty much the same thing especially being bed bound. She is on s daily dosage of 2 to 300mg of docusate (stool softener) and 3x's a week senna. This works great. The liquid proteins like Ensure does cause constipation which results in stomach pain. She doesn't always realize she pooped but that's better than screaming from pain.
Helpful Answer (1)
Report

Oh yes, I did add probiotic for my mother. The specific one for C.Diff is Saccharomyces Boulardi + MOS. This is made by Jarrow.
Helpful Answer (1)
Report

Just make sure he isn't having any kidney problems. Mom only has one kidney working half capacity. Too much liquid and it will overwork the kidney she has. Yes, she retains water but can't take water pills because, again, they will overwork the kidney. Catch 22
Helpful Answer (1)
Report

Has she been tested for C.Diff?
Helpful Answer (0)
Report

Yes, why is she on this particular med. This is what I have found with my Mom. First, when she is hospitalized they think she should go everyday. So, they start the stool softener/laxative thing. Finally Milk of Magnesia which works. They found that her cholesterol med (Welcol) was her constipation problem. (She can't take statins) I was told to continue the softeners and laxative. Really didn't help. Finally, I took her off of everything. Then she went the other way. Dr. said to take her off of coffee and juices. I eventually stopped giving her canned fruit too. Never will be perfect but manageable. Laxatives should not be used over a period of time. The body ends up being dependent on them. Like said, your Mom may forget how to go. My Mom seems to be having this problem.
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter